Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Austin/San Antonio, TX

March 7, 2005Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 7, 2005, 1:26 AM CST for Kinney County, Val Verde County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2005, 1:26 AM CST (07:26 UTC)
Expired
Mar 7, 2005, 3:23 AM CST
In force
117 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Kinney County, TX, Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 070726
SVREWX
TXC271-465-070830-
/O.NEW.KEWX.SV.W.0022.050307T0726Z-050307T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
126 AM CST MON MAR 7 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE
  KINNEY

* UNTIL 230 AM CST

* AT 120 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR DEL RIO...AND 
  MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BRACKETTVILLE AND ALAMO
  VILLAGE.

LAT...LON 2952 10111 2928 10084 2928 10032 2963 10017
      2961 10087

$$
3 follow-up statements
000 
WWUS54 KEWX 070737
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 AM CST MON MAR 7 2005

TXC271-465-070830-
/O.CON.KEWX.SV.W.0022.000000T0000Z-050307T0830Z/
VAL VERDE TX-KINNEY TX-
137 AM CST MON MAR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CST FOR
KINNEY AND VAL VERDE COUNTIES...

AT 135 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF LAUGHLIN AFB...OR
ABOUT 11 MILES EAST OF DEL RIO...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BRACKETTVILLE AND ALAMO
VILLAGE.

LAT...LON 2952 10111 2928 10084 2928 10032 2962 10017
      2961 10087

$$
000 
WWUS54 KEWX 070754
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
152 AM CST MON MAR 7 2005

TXC465-070802-
/O.CAN.KEWX.SV.W.0022.000000T0000Z-050307T0830Z/
VAL VERDE TX-
152 AM CST MON MAR 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PRODUCED QUARTER SIZED HAIL OVER DEL
RIO HAS SINCE MOVED INTO KINNEY COUNTY.

LAT...LON 2937 10070 2942 10070 2944 10069 2961 10069
      2961 10017 2929 10032 2929 10075 2931 10075

$$

TXC271-070830-
/O.CON.KEWX.SV.W.0022.000000T0000Z-050307T0830Z/
KINNEY TX-
152 AM CST MON MAR 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CST FOR
KINNEY COUNTY...

AT 150 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DIME SIZED HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHWEST 
OF ALAMO VILLAGE...OR ABOUT 10 MILES NORTHWEST OF 
BRACKETTVILLE...MOVING EAST AT 40 MPH.

LAT...LON 2937 10070 2942 10070 2944 10069 2961 10069  
      2961 10017 2929 10032 2929 10075 2931 10075

$$
000 
WWUS54 KEWX 070823
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
223 AM CST MON MAR 7 2005

TXC271-070833-
/O.CAN.KEWX.SV.W.0022.000000T0000Z-050307T0830Z/
KINNEY TX-
223 AM CST MON MAR 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR KINNEY COUNTY IS CANCELLED...

THE THUNDERSTORM WHICH PRODUCED HAIL OVER VAL VERDE AND KINNEY 
COUNTY HAS SINCE WEAKENED AND MOVED INTO EDWARDS COUNTY.

LAT...LON 2937 10070 2942 10070 2944 10069 2961 10069
      2961 10017 2929 10032 2929 10075 2931 10075

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 12:04 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 7, 12:04 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 AM CST MON MAR 7 2005

.UPDATE...
ISOLATED STRONG TO SEVERE THUNDERSTORMS AND SCATTERED SHOWERS
CONTINUED TO ROLL ACROSS EASTERN PORTIONS OF SOUTH CENTRAL TEXAS
NOON. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR LEE,
FAYETTE, AND LAVACA COUNTIES UNTIL 6 PM. HAVE RECEIVED REPORTS OF
HAIL UP TO 1.5 INCHES MAINLY IN THE SAN ANTONIO AREA. DRYLINE HAS
MOVED INTO FAR WESTERN PORTIONS OF THE CWA AND WILL PROGRESS EAST
THROUGH THE AFTERNOON. HAVE LOWERED POPS MOST AREAS AND DROPPED
POPS OUT WEST. WILL MAINTAIN SEVERE MENTIONS IN THE EAST AS
AIRMASS REMAINS HIGHLY ENERGIZED WITH CAPES AROUND 1500 J/KG AND
LI-S AROUND -7. OTHERWISE, ONLY MINOR CHANGES TO THE ONGOING
FORECASTS FOR SOUTH CENTRAL TEXAS.

&&

.PREV DISCUSSION... /ISSUED 340 AM CST MON MAR 7 2005/

DISCUSSION...
BUSY MORNING WITH AREAS OF DENSE FOG AND LOW END SEVERE STORMS.
THE MAIN FORECAST ISSUES ARE TRENDING OUT FOG THIS
MORNING...SEVERE THREAT THIS AFTERNOON...POPS TUE NIGHT/WED...THEN
TEMPS THU-SUN. THE 00Z NCEP MODELS ARE IN FAIR TO GOOD AGREEMENT.
PREFER TO STICK NEAR GFS SOLUTION FOR THE ENTIRE FORECAST...OTHER
THAN SOME MINOR MODIFICATIONS FOR TEMPS.

THE FOG CONTINUES TO BE DENSE AT LOCATIONS NOT RECEIVING
RAIN...BUT HAS IMPROVED SOME OVER THE FAR WEST AND FAR EASTERN
COUNTIES. CONVECTIVE PRECIP ASSOCIATED WITH A SHORT WAVE TROUGH/JET
STREAK MOVING NORTHEASTWARD FROM MEXICO...AND DIURNAL HEATING
SHOULD SCOUR OUT THE DENSE FOG BY 8 AM...AND ALL FOG BY 10 AM.

THIS AFTERNOON WILL BE INTERESTING AS PARTIAL CLEARING WILL ALLOW
TEMPS TO REACH THE LOWER 70S...PROVIDING AN UNCAPPED ATMOSPHERE
WITH SBCAPE OF 1500-200 J/KG...30 M/S 0-6 KM BULK SHEAR...WET BULB
ZERO OF 9.3 KFT...AND STEEP LAPSE RATES AND STRONG WINDS IN THE
MID LEVELS. THE BIG QUESTION IS THE LOCATION OF FOCUSING
MECHANISMS. THE MODELS INDICATE THE COLD FRONT WILL BE ALONG THE
NORTHERN BOUNDARY OF SOUTH CENTRAL TEXAS AT MIDDAY...AND PUSH
THROUGH TO THE COASTAL PLAINS BY EARLY EVENING. THE BEST
CONVERGENCE WILL BE IN THE NORTHEAST...BASICALLY EAST OF I-35 FROM
GEORGETOWN TO SAN ANTONIO...AND NORTH OF I-10 FROM SAN ANTONIO TO
SCHULENBERG. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. THERE IS THE POSSIBILITY FOR HAIL GREATER THAN GOLFBALL-
SIZE WITH THE LOW FREEZING LEVEL AND STRONG LAPSE RATES.

AFTER THE FRONT MOVES THROUGH...SKIES WILL BRIEFLY CLEAR
TONIGHT...BUT GULF RETURN FLOW WILL BEGIN TUESDAY AFTERNOON AND
CONTINUE UNTIL A STRONGER SHORTWAVE/COLD FRONT MOVE THROUGH LATE
TUESDAY NIGHT/WEDNESDAY MORNING. EVEN THOUGH THE DYNAMICS ARE
STRONGER...THE MOIST AIR IN PLACE WILL BE LIMITED...SO ONLY 20-30
POPS AND NO SEVERE THREAT.

AFTER THAT...TEXAS WILL FINALLY GET A LONG-AWAITED SPAN OF DRY
WEATHER WITH SEASONABLE TEMPERATURES THU-SUN IN DRY NORTHWEST FLOW.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH NUMBER 43...FAYETTE...LAVACA...AND
LEE UNITL 08/00Z.

&&

04/06
Hazardous weather outlook, Mar 7, 1:03 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
103 AM CST MON MAR 7 2005

TXZ171>173-183>194-202>209-217>225-228-071200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
103 AM CST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...EARLY MONDAY MORNING.
A DENSE FOG ADVISORY IS IN EFFECT THROUGH 8 AM THIS MORNING FOR PARTS
OF THE TEXAS HILL COUNTRY AND THE I-35 CORRIDOR. DAMP ROADWAYS WILL
COMBINE WITH VISIBILITIES FALLING TO JUST A FEW HUNDRED FEET IN SPOTS
TO MAKE FOR HAZARDOUS TRAVEL CONDITIONS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL
TEXAS TODAY AS AN UPPER LEVEL STORM SYSTEM PUMPS
PACIFIC MOISTURE ACROSS THE REGION. THE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS...BUT A FEW STORMS COULD PRODUCE SOME PEA
SIZED HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS OF AROUND
1/2 INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MONDAY AFTERNOON.
DAYTIME HEATING WILL INTERACT WITH ABUNDANT MOISTURE AND A COLD FRONT
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS. WITH FAIRLY WEAK DYNAMICS
ALOFT...THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE FOR LARGE
HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING. STABLE AIR
WILL BUILD INTO SOUTH CENTRAL TEXAS LATE IN THE EVENING WITH NO OTHER
HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:44 AM CSTSevere Thunderstorm WarningEWXEdwards119 min
Mar 7, 4:57 AM CSTSevere Thunderstorm WarningEWXEdwards, Kerr63 min
Mar 7, 5:43 AM CSTSevere Thunderstorm WarningEWXGillespie62 min
Mar 7, 9:06 AM CSTSevere Thunderstorm WarningEWXAtascosa, Bexar, Comal, Guadalupe, Wilson112 min
Mar 7, 4:00 PM CSTSevere Thunderstorm WarningEWXLavaca30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.